Bezoutians Applied to Least Squares Approximation of Rational Functions

  • Sven Feldmann
Part of the Operator Theory: Advances and Applications book series (OT, volume 199)


A projection method to reduce large scale discrete systems which has been introduced in au][12, 21] will be generalized to continues systems without to transform it bilinear. To achieve that goal depending on an algebraic curve γ { ℂ and a rational function h ∈ ℂ(z) a non negative function F: ℂm » ℝ is introduced whose minimizer provides an approximant of degree m. Special cases are obtained via specification of γ and h.

Mathematics Subject Classification (2000)

15A24 41A20 


Bezoutian matrix equation model reduction stability 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    G.S. Ammar, W.B. Gragg, Numerical experience with a superfast real Toeplitz solver, LAA 34 (1980), 103–116Google Scholar
  2. [2]
    G.S. Ammar, W.B. Gragg, The generalized Schur algorithm for the superfast solution of Toeplitz systems, in: J. Gilewicz, M. Pidor, W. Siemaszko (Eds.), Rational Approximation and it Applications in Mathematics and Physics, Lecture Notes in Mathematics, vol. 1237, 1987, pp. 315Google Scholar
  3. [3]
    G.S. Ammar, W.B. Gragg, Superfast solution of real positive definite Toeplitz systems, SIAM J. Matrix Anal. Appl. 9 (1) (1988), 61–76zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    A.C. Antoulas, D. Sorenson, S. Gugercin, A survey of model reduction methods for large scale systems, Contemporary Mathematics, AMS Publications (2001), 193–221Google Scholar
  5. [5]
    M. Van Barel, A. Bultheel, Padé techniques for model reduction in linear system theory: a survey, J. Comput. Appl. Math. 14 (1986), 401–438zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    M. Van Barel, G. Heinig, P. Kravanja, A superfast method for solving Toeplitz linear least squares problems, LAA 366 (2003), 441–457zbMATHGoogle Scholar
  7. [7]
    M. Van Barel, G. Heinig, P. Kravanja, A stabilized superfast solver for nonsymmetric Toeplitz systems, SIAM J. Matrix Anal. Appl.23 (2) (2001), 494–510zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    O. Brune, Synthesis of a finite two-terminal network whose driving-point impedance is a prescribed function of frequency, J. of Math. Phys. 10 (1931), 191–236Google Scholar
  9. [9]
    P.J. Davis, Interpolation&Approximation, Dover, New York, 1975zbMATHGoogle Scholar
  10. [10]
    L. Fejér, Über die Lage der Nullstellen von Polynomen, die aus Minimumforderungen gewisser Art entspringen, Math. Annalen 85 (1922), 41–48zbMATHCrossRefGoogle Scholar
  11. [11]
    S. Feldmann, Fejér’s convex hull theorem related to least squares approximation of rational functions, in preparationGoogle Scholar
  12. [12]
    S. Feldmann, P. Lang, A least squares approach to reduce stable discrete linear systems preserving their stability, LAA 381 (2004), 141–163zbMATHMathSciNetGoogle Scholar
  13. [13]
    S. Feldmann, P. Lang, D. Prätzel-Wolters, A unified least squares approach to identify and to reduce continuous asymptotically stable systems, LAA 426, Issues 2–3 (2007), 674–689zbMATHGoogle Scholar
  14. [14]
    P.A. Fuhrmann, A Polynomial Approach to Linear Algebra, Springer, New York, Berlin, Heidelberg, 1996zbMATHGoogle Scholar
  15. [15]
    M. Fujiwara, Über die algebraischen Gleichungen, deren Wurzeln in einem Kreise oder in einer Halbebene liegen, Math. Z. 24 (1926), 161–169CrossRefMathSciNetGoogle Scholar
  16. [16]
    K.A. Gallivan, S. Thirumalai, P. Van Dooren, V. Vermaut, High performance algorithms for Toeplitz and block Toeplitz matrices, LAA 241–243 (1996), 343–388Google Scholar
  17. [17]
    I. Gohberg, T. Kailath, V. Olshevsky, Fast Gaussian elimination with partial pivoting for matrices with displacement structure, Math. Comp. 64 (212) (1995), 1557–1576zbMATHCrossRefMathSciNetGoogle Scholar
  18. [18]
    G.H. Golub, Ch.F. van Loan, Matrix Computations, The Johns Hopkins University Press, Baltimore, 1991Google Scholar
  19. [19]
    M. Gu, New fast algorithms for structured least squares problems, SIAM J. Matrix Anal. Appl. 20 (1) (1998), 244–269zbMATHCrossRefGoogle Scholar
  20. [20]
    M. Gu, Stable and efficient algorithm for structured systems of equations, SIAM J. Matrix Anal. Appl. 19 (2) (1997), 279–306CrossRefGoogle Scholar
  21. [21]
    S. Gugercin, A.C. Antoulas, Model reduction of large-scale systems by least squares, LAA 415, Issue 2–3 (2006), 290–321zbMATHMathSciNetGoogle Scholar
  22. [22]
    G. Heinig, Bezoutiante, Resultante und Spektralverteilungsprobleme für Operatorpolynome, Math. Nachr. 91 (1979), 23–43zbMATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    G. Heinig, U. Jungnickel, Zur Lösung von Matrixgleichungen der Form AX-XB =C, Wiss. Zeitschrift der TH Karl-Marx-Stadt 23 (1981), 387–393zbMATHMathSciNetGoogle Scholar
  24. [24]
    G. Heinig, K. Rost, Algebraic Methods for Toeplitz-like Matrices and Operators, Akademie-Verlag, Berlin, 1984zbMATHGoogle Scholar
  25. [25]
    U. Helmke, P.A. Fuhrmann, Bezoutians, LAA 122–124 (1989), 1039–1097MathSciNetGoogle Scholar
  26. [26]
    M.G. Krein, M.A. Naimark, The Method of Symmetric and Hermitian Forms in the Theory of the Separation of the Roots of Algebraic Equations, English translation in Linear and Multilinear Algebra 10 (1981), 265–308zbMATHCrossRefMathSciNetGoogle Scholar
  27. [27]
    C. Lanczos, Applied Analysis, Prentice-Hall, Inc., Englewood Cliffs, New Jersey, 1956Google Scholar
  28. [28]
    T. Penzl, A cyclic low-rank Smith method for large sparse Lyapunov equations, SIAM J. Sci. Comput., Vol. 21, No. 4 (2000), 1401–1418zbMATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    W. Rudin, Real and Complex Analysis, Mc Graw-Hill, New York, 1987zbMATHGoogle Scholar
  30. [30]
    J.T. Spanos, M.H. Milman, D.L. Mingori, A new algorithm for L2-optimal model reduction, Automatica 28 (1992), 897–909zbMATHCrossRefMathSciNetGoogle Scholar
  31. [31]
    J. Sylvester, On a Theory of the Syzygetic relations of two rational integral functions, comprising an application to the theory of Sturm’s Functions, and that of the greatest Algebraic Common Measure, Philos. Trans. Roy. Soc. London 143 (1853), 407–548CrossRefGoogle Scholar
  32. [32]
    D.A. Wilson, Optimum solution of model reduction problem, Proc. Inst. Elec. Eng. (1970) 1161–1165Google Scholar
  33. [33]
    H.K. Wimmer, On the history of the Bezoutian and the resultant matrix, LAA 128 (1990) 27–34zbMATHMathSciNetGoogle Scholar
  34. [34]
    W.Y. Yan, J. Lam, An approximative approach to H 2-optimal model reduction, IEEE Trans. Automatic Control, AC-44 (1999), 1341–1358MathSciNetGoogle Scholar
  35. [35]
    K. Zhou, J.C. Doyle, K. Glover, Robust and Optimal Control, Prentice Hall, Simon & Schuster, New Jersey, 1995Google Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2010

Authors and Affiliations

  • Sven Feldmann
    • 1
  1. 1.LeipzigGermany

Personalised recommendations